North Carolina, 2014

Damaging Winds in North Carolina, July 24, 2014

July 24, 2014 · NWS RAH · 8 events in 3 counties and zones

A QLCS developed over southern Virginia along and ahead of a weak surface cold front and attendant shortwave trough moving into the area. The convective line produced scattered thunderstorm wind damage as it surged southeast into the northern Coastal Plain and eastern Piedmont of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A QLCS developed over southern Virginia along and ahead of a weak surface cold front and attendant shortwave trough moving into the area. The convective line produced scattered thunderstorm wind damage as it surged southeast into the northern Coastal Plain and eastern Piedmont of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 24, 2:10 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHWARD INTO SOUTHERN VIRGINIA LATE THIS
AFTERNOON...PROGRESS INTO CENTRAL NORTH CAROLINA TONIGHT...THEN
STALL NEAR THE SOUTH CAROLINA BORDER ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM THURSDAY...

THOUGH MID-LEVEL LAPSE RATES REMAIN WEAK AT ~5.5 C/KM...A VERY
MOIST BOUNDARY LAYER ALONG WITH STRONG INSOLATION WILL YIELD
MODERATE DIURNAL DESTABILIZATION TODAY WITH MLCAPE VALUES GENERALLY
RANGING FROM 1000-2000 J/KG...HIGHEST IN THE EAST WHERE LOW-LEVEL
MOISTURE AND SUNSHINE ARE MOST ABUNDANT AND LOWEST WEST. MODERATE
INSTABILITY AND LITTLE OR NO CIN ALLOWED CONVECTION TO DEVELOP IN
VICINITY OF THE PRE-FRONTAL SFC TROUGH OVER THE COASTAL PLAIN
EARLIER THIS MORNING (12-16Z)...CREATING AN EFFECTIVE FRONTAL ZONE
ORIENTED ROUGHLY WEST-EAST ALONG OR NEAR HWY 64. AS OF 18Z...
DISSIPATING CLOUD COVER FROM PRIOR CONVECTION HAS ALLOWED FULL
HEATING /INSOLATION/ FOR SEVERAL HOURS OVER THE NORTHERN AND WESTERN
PIEDMONT...SIGNIFICANTLY WEAKENING THE EFFECTIVE FRONT. HOWEVER...
CONVECTION PERSISTS OVER THE COASTAL PLAIN...AND THE EFFECTIVE FRONT
PERSISTS EAST OF THE TRIANGLE. THE PRESENCE OF THE AFOREMENTIONED
'EFFECTIVE FRONT' CONTINUES TO INCREASE UNCERTAINTY WITH REGARD TO
THE CONVECTIVE FORECAST THROUGH THIS EVENING.

WITH THE ABOVE IN MIND...CONFIDENCE IS TOO LOW TO PROVIDE MORE
SPECIFIC DETAILS ABOUT CONVECTIVE COVERAGE AND EVOLUTION THIS
AFT/EVE. HOWEVER...FORECAST REASONING REMAINS THE SAME. GIVEN
CYCLONIC FLOW ALOFT (CYCLONIC SHEAR VORTICITY AND DPVA ASSOC/W SMALL
AMPLITUDE SHORTWAVES)...A SFC-925 MB TROUGH SINKING SOUTHWARD INTO
THE REGION NEAR PEAK HEATING...ABUNDANT MOISTURE...AND MODERATE
INSTABILITY...EXPECT ABOVE NORMAL CHANCES FOR CONVECTION LATE THIS
AFT THROUGH THIS EVENING...WITH CONVECTION POSSIBLY PERSISTING
THROUGH SUNRISE FRIDAY MORNING SOUTH AND EAST OF THE TRIANGLE.

SEVERE THREAT: DEEP LAYER SHEAR ON THE ORDER OF 25-35 KT WILL
SUPPORT MULTICELL CLUSTERS AND PERHAPS AN ISOLD SUPERCELL THIS
AFT/EVE. EXPECT A POTENTIAL FOR A FEW SEVERE STORMS WITH A PRIMARY
THREAT OF DAMAGING WINDS...PRIMARILY SOUTH OF HWY 64 WHERE DCAPE
VALUES BEGIN TO INCREASE ABOVE 500 J/KG...APPROACHING 1000 J/KG
NEAR THE SC BORDER. DIME TO QUARTER SIZE HAIL WILL ALSO BE
POSSIBLE WITH ANY ROBUST UPDRAFTS. THOUGH WEAK MID-LEVEL LAPSE
RATES WILL REDUCE THE POTENTIAL FOR HAIL > 1.00 IN...LARGE HAIL UP
TO THE SIZE OF GOLFBALLS WOULD BE POSSIBLE IN ANY ROBUST UPDRAFT
THAT ACQUIRES ROTATION...ESP SOUTH OF HWY 64 WHERE MLCAPE VALUES
WILL APPROACH 2000-2500 J/KG DURING PEAK HEATING. -VINCENT

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 305 PM THURSDAY...

FRIDAY AND FRIDAY NIGHT....THE MAIN UPPER TROUGH AXIS WILL MOVE EAST
OF THE AREA BY FRIDAY MORNING...WHILE THE ASSOCIATED RELATIVELY WEAK
COLD FRONT SLIPS SOUTH AND STALLS NEAR THE NC/SC BORDER.  HIGH
PRESSURE WILL BUILD QUICKLY ACROSS VA DURING THE DAY...WITH DRIER
MID-LEVEL AIR OVER MOST OF CENTRAL NC. THE AIRMASS DOESNT CHANGE
MUCH BEHIND THE FRONT...WITH DEWPOINTS ONLY DROPPING INTO THE MID
60S TO THE NORTHWEST AND HOVERING NEAR 70S IN THE SOUTH.  WEAK
INSTABILITY AND LEVEL CONVERGENCE IN THE VICINITY OF WHAT IS LEFT OF
THE FRONT MAY PRODUCE SOME VERY ISOLATED CONVECTION NEAR THE SC
BORDER.  HIGHS WILL BE IN THE MID 80S.  WEAK HIGH PRESSURE WILL BE
OFF THE VA COAST BY FRIDAY NIGHT...AND A LIGHT SOUTHEASTERLY RETURN
FLOW MAY PRODUCE SOME FOG AND LOW CLOUDS SATURDAY MORNING...SHOWN
MOST AGGRESSIVELY BY THE NAM.  LOWS IN THE MID/UPPER 60S.

SATURDAY AND SATURDAY NIGHT...A WEAK UPPER DISTURBANCE...POSSIBLY
EMANATING FROM CONVECTION NORTH OF THE SOUTHERN PLAINS RIDGE...WILL
SWING ACROSS THE AREA ON SATURDAY.  CURRENTLY...MODELS SHOW THE WAVE
DEAMPLIFYING AS IT CROSSES THE MOUNTAINS...AND THE EARLY DAY TIMING
WOULD ALSO BE UNFAVORABLE FOR CONVECTIVE INITIATION.  MOST OF
CENTRAL NC WILL REMAIN DRY...WITH THE EXCEPTION BEING THE FAR
SOUTHEAST CWA WHERE THE SEABREEZE MAY MAKE A RUN DURING THE
AFTERNOON.  WEST-SOUTHWESTERLY LOW-LEVEL FLOW WILL PROMOTE DEEPER
MIXING AND A WARMER DAY WITH HIGHS LIKELY IN THE LOWER 90S.  LOWS
SAT NIGHT WILL BE WARMER AS WELL IN THE LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 305 PM THURSDAY...

SUNDAY THROUGH MONDAY NIGHT... A STRONG SHORTWAVE MOVING SOUTHEAST
OUT OF THE CANADIAN ROCKIES ON SUNDAY WILL BEGIN THE AMPLIFICATION
OF THE LONGWAVE PATTERN HEADING INTO NEXT WEEK.  CONVECTION PASSING
TO OUR NORTH ACROSS VA MAY BLEED SOUTH INTO MAINLY THE NORTHERN
PORTIONS OF THE AREA...PARTICULARLY SUNDAY EVENING BASED ON CURRENT
PROGS.  HOWEVER THE MAIN FORCING TO IMPACT CENTRAL NC WILL COME
MONDAY WHEN MODELS SHOW ADDITIONAL ENERGY...ACCOMPANIED BY STRONG
HEIGHT FALLS AND A BELT OF ENHANCED WESTERLIES...SWINGING ACROSS THE
AREA.  GIVEN THAT TEMPS ARE EXPECTED TO BE WELL INTO THE MID 90S ON
SUNDAY AND AT LEAST THE LOWER 90S ON MONDAY...INSTABILITY SHOULD BE
FAVORABLE AHEAD OF THE FRONT.  WHILE THERE IS STILL SOME UNCERTAINTY
AS TO HOW MUCH OVERLAP THERE WILL BE BETWEEN THE BEST INSTABILITY
AND STRONGEST SHEAR...THE SETUP LOOKS PRETTY GOOD FOR SEVERE WEATHER
AT DAY 5 IN LATE JULY.

TUESDAY THROUGH THURSDAY... MEDIUM RANGE ENSEMBLES SHOW AN
UNSEASONABLY DEEP UPPER TROUGH DEVELOPING OVER THE EASTERN US BY MID
WEEK WITH AN UPPER LOW CENTERED JUST SOUTH OF THE HUDSON BAY.  GIVEN
THAT BOTH THE GFS AND ECMWF SHOW THE SYNOPTIC FRONT REACHING THE
GULF OF MEXICO... CONFIDENCE IS HIGH THAT TEMPS WILL BE BELOW NORMAL
MUCH OF NEXT WEEK.  LOW-LEVEL THICKNESSES ARE PROGGED TO DIP BELOW
1390M...WHICH SUGGESTS HIGHS IN THE LOW/MID 90S AND LOWS IN THE
LOW/MID60S... POSSIBLY TOUCHING THE UPPER 50S IN THE COOLEST SPOTS.
THE AIRMASS CHANGE WILL ALSO BRING LOWER HUMIDITY...AND WITH
DEWPOINTS DROPPING INTO THE 50S THE CHANCES OF SHOWERS OR STORMS
WILL BE RELATIVELY LOW UNTIL RETURN FLOW DEVELOPS LATER IN THE WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 1145 AM THURSDAY...

AREAS OF MVFR CEILINGS ASSOCIATED WITH A VERY MOIST LOW-LEVEL
AIRMASS WILL PERSIST INTO EARLY/MID AFTERNOON OVER CENTRAL NC...
ESPECIALLY IN OR NEAR LOCATIONS AFFECTED BY CONVECTION. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL LIKELY EFFECT ALL
TERMINALS FOR A PERIOD OF AT LEAST SEVERAL HOURS THIS AFTERNOON
THROUGH TONIGHT AS A COLD FRONT MOVES SOUTHWARD INTO THE AREA.
WINDS WILL BECOME VARIABLE AS THE FRONT APPROACHES FROM THE NORTH
THIS AFT/EVE AND WILL REMAIN LIGHT AT 5-10 KT (OUTSIDE OF
CONVECTION).

LOOKING AHEAD: AT THIS TIME...VFR CONDITIONS ARE EXPECTED ON
FRIDAY AS THE FRONT STALLS OUT JUST S/SE OF CENTRAL NC...THOUGH
SOME OF THE LATEST MODEL GUIDANCE SUGGESTS THAT THE FRONT MAY
REMAIN CLOSE ENOUGH FOR SUB-VFR CEILINGS AND/OR A POTENTIAL FOR
SHOWERS AND THUNDERSTORMS TO PERSIST. A PERSISTENT PATTERN OF
TROUGHING OVER THE EASTERN CONUS WILL RESULT IN AN ABOVE NORMAL
CHANCE FOR CONVECTION THROUGH EARLY NEXT WEEK...WITH NUMEROUS
THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS EACH
DAY. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...VINCENT
Hazardous weather outlook, Jul 24, 5:01 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT THU JUL 24 2014

NCZ021>025-038>040-042-073>078-083>086-088-089-251015-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
601 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE REGION
THROUGH 10 PM. THE PRIMARY WEATHER HAZARDS WILL BE WIND GUSTS 40
TO 60 MPH AND MINOR FLASH FLOODING DUE TO TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH AND PASSAGE OF A COLD FRONT MONDAY MAY TRIGGER A FEW
SEVERE THUNDERSTORMS MONDAY. THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-026>028-041-043-251015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-
WILSON-
601 PM EDT THU JUL 24 2014

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE APPROACH AND PASSAGE OF A COLD FRONT MONDAY MAY TRIGGER A FEW
SEVERE THUNDERSTORMS MONDAY. THE PRIMARY SEVER WEATHER THREATS
WILL BE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 4:44 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT THU JUL 24 2014

NCZ024-025-242245-
ORANGE-DURHAM-
544 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF NORTHEASTERN ORANGE AND CENTRAL DURHAM COUNTIES
UNTIL 645 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR
HILLSBOROUGH...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORM AND HEAVY
RAIN.

LOCATIONS IMPACTED INCLUDE...
DURHAM...HILLSBOROUGH...SCHLEY...BAHAMA...GORMAN...ENO RIVER STATE
PARK...ROLLINGVIEW MARINA...LAKE MICHIE AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3609 7881 3609 7879 3607 7878 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3598 7871 3600 7912 3618 7911 3621 7880
TIME...MOT...LOC 2142Z 267DEG 17KT 3610 7901

77
Special weather statement, Jul 24, 4:51 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT THU JUL 24 2014

NCZ042-078-242315-
WAYNE-JOHNSTON-
551 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF CENTRAL WAYNE AND SOUTHEASTERN JOHNSTON COUNTIES
UNTIL 715 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR
BENSON...OR 9 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...SMITHFIELD...BENSON...FREMONT...WALNUT CREEK...MICRO...
SELMA...FOUR OAKS...PINE LEVEL AND PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3531 7784 3531 7852 3547 7856 3554 7833
      3559 7800 3559 7784
TIME...MOT...LOC 2149Z 267DEG 17KT 3540 7843

77
Special weather statement, Jul 24, 5:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT THU JUL 24 2014

NCZ027-041>043-242315-
WAKE-NASH-WILSON-JOHNSTON-
606 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN WILL
AFFECT PORTIONS OF EAST CENTRAL WAKE... SOUTHWESTERN
NASH...SOUTHWESTERN WILSON AND NORTHEASTERN JOHNSTON COUNTIES UNTIL
715 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN NEAR
CLAYTON...OR 13 MILES NORTH OF SMITHFIELD... MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY RAIN WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...CLAYTON...BAILEY...MICRO...SELMA...WENDELL...KENLY...
LUCAMA...MIDDLESEX AND SIMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3559 7800 3560 7806 3557 7807 3550 7848
      3574 7855 3585 7801 3559 7798
TIME...MOT...LOC 2203Z 267DEG 16KT 3569 7842

77
Special weather statement, Jul 24, 5:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT THU JUL 24 2014

NCZ009-010-242315-
VANCE-WARREN-
611 PM EDT THU JUL 24 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF VANCE
AND WARREN COUNTIES UNTIL 715 PM EDT...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOYDTON...OR 12 MILES SOUTH OF CHASE CITY...
MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HENDERSON...WARRENTON...NORLINA...MIDDLEBURG...MACON...LAKE
GASTON... JOHN H KERR RESERVOIR...AND BULLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR KERR LAKE OR LAKE GASTON...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR SECTIONS OF CENTRAL NORTH CAROLINA.

LAT...LON 3621 7801 3623 7813 3625 7813 3624 7816
      3626 7817 3625 7819 3627 7829 3626 7832
      3629 7851 3638 7851 3652 7848 3655 7797
      3654 7790
TIME...MOT...LOC 2210Z 291DEG 20KT 3662 7845

WSS
Special weather statement, Jul 24, 5:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 24 2014

NCZ021-022-242315-
GUILFORD-FORSYTH-
617 PM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
GUILFORD AND FORSYTH COUNTIES UNTIL 715 PM EDT...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PILOT MOUNTAIN STATE PARK...OR NEAR EAST
BEND...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...KERNERSVILLE...CLEMMONS...
LEWISVILLE...SUMMERFIELD...STOKESDALE...WALKERTOWN AND RURAL HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

&&

LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
      3626 8045 3625 7992 3604 7987 3600 8004
      3601 8005 3603 8017 3603 8021 3600 8022
      3600 8032 3612 8046
TIME...MOT...LOC 2217Z 293DEG 28KT 3630 8049

WSS
Special weather statement, Jul 24, 5:36 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT THU JUL 24 2014

NCZ026>028-242330-
FRANKLIN-NASH-EDGECOMBE-
636 PM EDT THU JUL 24 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
FRANKLIN...NASH AND NORTHWESTERN EDGECOMBE COUNTIES UNTIL 730 PM
EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUNN...OR 10 MILES WEST OF NASHVILLE...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...NASHVILLE...DORTCHES...RED OAK...
SHARPSBURG...SPRING HOPE...WHITAKERS...LEGGETT AND TAR RIVER
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7755 3584 7778 3587 7783 3584 7784
      3586 7823 3604 7825 3614 7765 3611 7763
      3610 7758
TIME...MOT...LOC 2236Z 265DEG 23KT 3596 7815

77

The radar

The Raleigh/Durham radar (KRAX), 32 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
July 24, 5:40 PM EST
Where
Wake County, 0.89 mi SW of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.920, -78.660

A large tree limb was blown down near Dunhill Terrace.

Thunderstorm Wind, Wake

When
July 24, 5:40 PM EST
Where
Wake County, 4.18 mi N of Bayleaf
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.990, -78.660

One tree was blown down.

Thunderstorm Wind, Halifax

When
July 24, 6:20 PM EST
Where
Halifax County, 1.81 mi ESE of Days Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.390, -77.600

Multiple trees were blown down.

Thunderstorm Wind, Nash

When
July 24, 6:28 PM EST
Where
Nash County, 2.26 mi W of Goldrock
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.075, -77.860

One tree was blown along Massengale Road.

Thunderstorm Wind, Nash

When
July 24, 6:28 PM EST
Where
Nash County, 1.67 mi W of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -77.900

One tree was blown down near the intersection of Ward Road and Nick Coley Road.

Thunderstorm Wind, Wake

When
July 24, 6:28 PM EST
Where
Wake County, 0.35 mi WSW of Wendell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.799, -78.376

One tree was blown down with local power outages reported on Marshburn Road.

Thunderstorm Wind, Wake

When
July 24, 6:30 PM EST
Where
Wake County, 1.3 mi NNW of Wendell Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.818, -78.375

Fire department was dispatched to remove a very large tree limb in the road.

Thunderstorm Wind, Halifax

When
July 24, 7:15 PM EST
Where
Halifax County, 0.29 mi SW of Hobgood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.027, -77.403

One tree was blown down on Route 122 south of Hobgood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534678, 534679, 534680, 534681, 534682, 534683, 534684, 534685.